Study Examines Potential Isotretinoin Side Effects

A study published in Jama Dermatology this month looked into the connection between isotretinoin, a common acne treatment, and inflammatory bowel disease (IBD). Shadi Rashtak, M.D., and a team of researchers conducted a retrospective, single-center study in which they reviewed the electronic medical records of more than 1,000 patients from 1995 to 2011 who were seeking acne treatment and had isotretinoin referenced in their records. In addition, the patients included received ongoing local medical care. The researchers observed that IBD developed less frequently in the isotretinoin-exposed group compared with the non-exposed group. Though the study shows that isotretinoin exposure does not increase a patient’s risk of developing IBD, the writers note that this could be due to the small sample size. Since the rates of IBD actually decreased with isotretinoin use, they note that the anti-inflammatory and immune-modulating effects of isotretinoin may be worth exploring.

Suggested Articles

A new survey from OneLocal shows how businesses should be preparing to re-open.

Take advantage of these three safe and sane way to include retail sales in your re-opening plans.

Based off of new developments, dermatologists are placing a greater emphasis on facial erythema treatments.